It was Wednesday of Holy Week (2015) that I found the Easter egg size lump in my breast. Ironically it was April Fool’s Day! I had been having swollen glands for several weeks, a common malady for me; and, though the lump was pretty large, I wasn’t too worried.
I shared with you in the last post what a worry-wart I was; so you might be wondering why I wasn’t in panic-mode again. Here’s why. Numerous times in the past, chronic swollen glands, follow-ups to almost every cold or flu, had developed into suspicious lumps. This usually sent me off to the doctor — in panic-mode. I was like the poor sleep-deprived girl in The Princess and the Pea. Just as she couldn’t help being troubled by even the slightest lump or bump in her mattress, I’d gotten to the place where I became anxious with the tiniest pea-sized lump. But mammograms and ultrasounds always showed the lumps to be what they were: harmless swollen lymph nodes. Eventually, I became less anxious when the yearly cold bug brought on the swollen glands.
But this wasn’t a pea-sized lump. I thought about calling the doctor, but my yearly check-up was coming up in just a month. So I put off the twinge of worry for another day (Scarlet O’Hara would have been proud of me) and I turned my thoughts to Easter. As I filled plastic eggs with goodies for our annual Easter egg hunt, I remember thinking, “This lump really is the size of an Easter egg.”
In the last post, I shared with you details of the cancer diagnosis. My treatment options were limited. Surgery was out since the cancer had spread, and so was standard chemotherapy since lobular cancer doesn’t respond well to chemo. Oral medications were the only treatment options. This was NOT bad news. It turns out there really are “miracle drugs.”
One of them is Letrozole (generic for Femara), a drug that’s been successfully used for about nine years, to slow down the progression of “estrogen receptive” breast cancer. Remember the “alpha-numeric soup” I mentioned in the last post? “ER” = estrogen receptive.
Another is Ibrance, which had been released from clinical trials just two months before my diagnosis. (God’s timing is delightfully impeccable!) In these tests, Ibrance and Letrozole were combined. The results of this one-two punch amazed the scientists. It essentially doubled the life expectancy of patients on Letrozole alone!
There was just one problem, the oncologist explained to us. Ibrance was EXTREMELY expensive! (My daughter tells me that using caps on social media sites is like shouting. Well, learning that the out-of-pocket cost of Ibrance — the medicine that might double my life expectancy! — could cost as much as $10,000 a month, is SHOUT-WORTHY!
Seeing our eyes bulge, and the hope in our facial expressions melt away, the oncologist told us that, perhaps, with some fancy number-crunching, the clinic’s financial office might be able to get the out-of-pocket cost down to, maybe, $1000 a month.
Tom and I have been financially blessed all our lives. We aren’t rich, but we are comfortable. But $1000 a month? After this discussion with the oncologist, Tom spent quite a while talking with the financial gurus at the cancer clinic. I sat in the waiting room trying to digest all we had heard – and wondering at my lack of fear. I decided I must be in shock!
A week later, we got the news. Between our insurance company (God bless Blue Cross!) and the pharmaceutical company (God bless Pfizer!), our out-of-pocket cost would be $10 a month!
With hope borne from this first miracle, I began to take Letrozole every day and Ibrance twenty-one days of the month. (There’s a reason for that week off Ibrance every month.) This last year of treatment has been a rollercoaster adventure!
First the good news. About a month into the treatment, I noticed that the Easter egg was missing. No amount of pressing or prodding could detect even one of those pea-sized lumps. I figured it had “sunk in” deeper somewhere, and waited until my regular appointment to mention it to the oncologist.
Telling this story in person is so much more fun — I get to act it out, and that’s always fun! But capturing it in words on a computer screen is difficult. Not fun at all. (A little bit of writer whining?)
First, let me say that my oncologist is not an overly expressive person – probably because every day of her life she has to tell people life-shattering news. When I mentioned that the tumor seemed to be missing, she dead-panned, “Let’s have a look/feel” and proceeded to examine my left breast. Then she said, “Well. (pause) All I can say is… (pause) –WOW!” (I’m shouting again – and so did she!) Then she returned to normal and noted the “changes” on her computer.
Six months into treatment, it was time for a follow-up CT scan and blood draw testing for “tumor markers” (bi-products of the tumors which help detect whether the cancer is growing or shrinking). The tumors on the liver had shrunk, but those on the lung had remained exactly the same. The oncologist explained that this actually was good news: it meant they were probably not cancer tumors after all, but lesions caused by a prior bout of pneumonia.
The tumor markers had decreased from a count of 164 (six months earlier) to just 40! They have since decreased to 37. (A count of 32 is “high-normal” for testing of a non-cancer patient.)
A few paragraphs above, I mentioned that this year has been a “rollercoaster adventure.” That implies some downs along with the ups – and there have been a few downs. Letrozole and Ibrance really do deserve the name “miracle drugs,” as my test results reflect; but they both have side effects which can sometimes be life-threatening.
This is true of Ibrance, especially, which is why there is always the one week off every month – to try to recover from the side-effects! For almost all patients on Ibrance, the immune system is negatively affected. Some patients can tolerate the lowered white blood cells, diminishing red cells, the anemia, etc.; but many have to be taken off the drug, sometimes within a month. Fortunately, (Thank you Lord!) I have been able to tolerate it, but my numbers ride the edge with every bi-weekly blood test.
I‘ve weathered other common side-effects, including: too much potassium (I felt fine but had to spend an evening in the emergency room); too little potassium, which led to I-V hydration, and to potassium supplements, which led to high potassium and I-V hydration. (Sounds more like a merry-go-round than a rollercoaster….) In addition, kidney issues have popped up which require a 2 liter minimum of daily liquids, not counting coffee, tea, or Coke! I’ve also developed peripheral neuropathy, another very common side-effect, and I have chronic stomach troubles which have made it necessary to know the location of the nearest bathroom at all times (as if those daily 2 liters hadn’t already done that!)
These side-effects are a bother, but they are like pesky flies that irritate but are not that big a deal. Honestly, I’ve felt better this last year than I have for the last three years! Thanks be to God! And Pfizer. And Blue Cross and doctors and…well, I could go on and on!
And that’s the amazing thing. I do! Peace has been the primary emotion I’ve experienced through all this, but gratitude comes a very close second. Maybe they always come together…. That is something to think about.
All I know is that I find myself, every day, saying THANK YOU! (Yes, I am shouting. Joyfully shouting!) Every night these words bubble forth from my heart as I climb into bed: Thank you for today, Lord. Thank you for life! Another day to draw closer to You and another day to spend with those I love.
Just as peace was not natural to me, gratitude wasn’t either. How a cancer diagnosis made such a change in my outlook and demeanor, I simply can’t explain. Except – Grace?
In the next post, I hope to conclude all this talk about cancer; but before I go on to other subjects, I want to ponder a bit why I’ve had such a positive cancer experience (thus far) and so many of my friends and relatives have not. After that, Growing in Grace will focus on the typical challenges (and blessings!) of growing older….in grace. First on this list will be cataracts – one of those inevitable side-effects of living past the “expiration date” of the lenses in our eyes. Till then,
“Grow in grace and the knowledge of our Lord and savior Jesus Christ.”